Oct 14, 2012 posted by: Andrew Koch-WGMD News
15 people in Maryland have been diagnosed with meningitis linked to tainted steroid shots from a specialty pharmaceutical company just outside Boston.
One person has died from the bacteria. The Maryland Department of Health and Mental Hygiene has sent letters out to doctors throughout the state, and is also passing along advisories from the Centers for Disease Control and Prevention. Public health officials are urging patients who’ve received the shots to watch for symptoms of meningitis and stroke. Symptoms of meningitis include headache, fever, a stiff neck, sensitivity to light, nausea and vomiting. Symptoms of stroke include double vision, slurred speech, trouble walking, and sudden weakness on one side of the body.
More than 180 people in a dozen states have contracted meningitis after receiving the shots for back pain that came from the New England Compounding Company in Framingham, Massachusetts. 14 have died.